Tornadoes · United States · New Mexico · 2003
F0 tornado, Raton, New Mexico, June 4, 2003
This F0 tornado ran 0.5 miles across Colfax County on June 4, 2003, touching down at 1:29 PM MDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 4, 2003
- Touchdown
- 1:29 PM MDT (19:29 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Colfax County
- Touchdown point
- 36.650, -104.130
- Lift-off point
- 36.650, -104.130
- Record number
- 1370
What the Weather Service recorded
A weak tornado was observed by storm chasers over the open rangeland of east central Colfax County or about 15 miles southwest of Capulin.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:50 UTC | 20:30 UTC | Severe Thunderstorm Warning | ABQ |
| 20:31 UTC | 21:00 UTC | Severe Thunderstorm Warning | ABQ |
| 21:00 UTC | 22:00 UTC | Severe Thunderstorm Warning | ABQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 15:40 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Jun 4, 2:52 AM MDT, 10 hours 37 minutes earlier.
Area forecast discussion, Jun 4, 2:52 AM MDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 252 AM MDT WED JUN 4 2003 THRU SUN...ISOLATED TO SCATTERED SHOWERS AND STORMS WILL CONTINUE AS NORTHWEST FLOW ALOFT WHISKS UPPER LEVEL DISTURBANCES ACROSS THE CWA AND BACK DOOR COOL FRONTS PENETRATE THE EAST EVERY FEW DAYS. SEVERE WX WILL THREATEN THE EAST MAINLY AFTNS AND EVENINGS THROUGH THE WEEKEND...BUT OCCASIONAL NIGHT TIME STORMS WILL ALSO OCCUR SINCE THERE WILL BE FAVORABLE UL FORCING AND PLENTY OF OUTFLOW BOUNDARY AND FRONTAL TRIGGERS. LOOK FOR SLIGHT TEMPERATURE VARIATIONS THROUGH MIDWEEK BEFORE COOLING ON SUN AND WARMING THEREAFTER. CLOUDS SHOULD DECREASE TO PCLDY IN THE NEAR E TODAY AS THE FRONT THAT MOVED IN LATE YESTERDAY RETREATS TO THE EASTERN BORDER. THE WEST IS SHORT ON MOISTURE...AND THE NEXT SIGNIFICANT UL TRIGGER FOR THAT AREA WON/T ARRIVE UNTIL THU...SO I PAINTED DRY TS OVER OROGRAPHICALLY FAVORED PORTIONS OF THE WEST THIS AFTN/EVE. IN CONTRAST...FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD...GOOD CHANCE FOR TSTMS WITH PASSING UL DISTURBANCES AND OUTFLOW BOUNDARIES EAST CENTRAL AND NORTHEAST. THERE WILL BE PLENTY OF SHEAR...LOW LEVEL MOISTURE...AND GOOD QG FORCING EAST OF THE CENTRAL MOUNTAIN CHAIN...SO A FEW SUPERCELLS SHOULD FORM IN THAT AREA. JUST LIKE I DID LAST NIGHT...I WILL ADD MENTION OF SEVERE STORMS FOR THIS AFTN/EVE TO E PLAINS ZONES. THU AND THU NIGHT...FORCING FOR TSTMS LOOKS STRONG AREAWIDE AS A TROF DIGS ACROSS THE NORTHERN FRONT RANGE DRAGGING A STRING OF HEALTHY SHT WVS THRU THE CWA. ANOTHER BD CF WILL ENTER THE NE LATE WED NIGHT AND MAKE IT ALL OF THE WAY TO ROW BY SUNSET THU. NUMERIC GUIDC SUGGESTS UP TO 17 MPH E WIND FOR ABQ AIRPORT EARLY THU MORNING...SO I PUT A LIGHT EAST WIND IN THE GRIDS. IN THE E THU...THE FRONT WILL WORK WITH THE HEALTHY UL TROF TO TRIGGER A FEW MORE SEVERE STORMS. FRI THRU AT LEAST SAT NIGHT...WX LOOKS STORMY AREAWIDE AND POTENTIALLY SEVERE EAST AS VIGOROUS TROF DIVES SOUTH OUT OF CANADA OVER THE ROCKIES. GFS AND ECMWF NOW SHOW A LEE TROF SAT WITH A BD CF MOVING IN LATE SAT NIGHT WITH LOTS OF FIRE WORKS IN THE EAST. WE/LL MONITOR THIS MODEL TREND FOR CONSISTENCY BEFORE RAISING SAT/S HIGH TEMPERATURES IN THE GRIDS. GFS HAS DONE A LOT OF FLOPPING AROUND LATELY. STORMINESS MAY DECREASE FROM THE WEST SUN AS THE UL TROF PULLS OUT...BUT MORE SVR WX MAY BE POSSIBLE IN THE SOUTHEAST. GFS STILL SUGGESTS RIDGE ALOFT WILL TRY TO MAKE A COMEBACK STARTING MON...SO TRENDED TOWARD A DRIER FORECAST AND WARMER TEMPS THRU TUE. MAY NEED TO INCR POPS N MTNS AND NE TUE IF NW FLOW ALOFT TRIES TO HANG ON THERE. AS NEXT WEEK PROGRESSES...LOOK FOR AN INCREASE IN WEST TO SOUTHWEST FLOW ALOFT RESULTING IN HIGHER MAX TEMPS...LOWER DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER AFTERNOON WINDS. BD CF/S SHOULD ALSO INTRUDE LESS. DLC PRELIMINARY NUMBERS... FARMINGTON................ 092/054 083/050 087 44001 GALLUP.................... 088/046 081/042 083 44001 GRANTS.................... 090/044 083/040 085 44001 GLENWOOD.................. 093/055 089/051 092 44001 CHAMA..................... 084/041 076/038 076 44222 LOS ALAMOS................ 083/050 075/048 076 44112 RED RIVER................. 072/037 061/036 059 44433 TAOS...................... 082/042 070/038 067 44112 SANTA FE.................. 085/048 075/047 078 44112 SANTA FE AIRPORT.......... 086/050 077/049 080 44112 ESPANOLA.................. 089/051 080/049 080 44112 ALBUQUERQUE HEIGHTS....... 092/061 084/056 087 44011 ALBUQUERQUE VALLEY........ 094/057 086/051 089 44011 ALBUQUERQUE FOOTHILLS..... 090/055 082/051 086 44012 ALBUQUERQUE WEST MESA..... 092/059 085/054 088 44011 SOCORRO................... 096/058 090/054 088 44001 SANDIAPARK/CEDAR CREST... 085/048 077/044 083 44133 MORIARTY/ESTANCIA......... 089/049 080/045 086 44333 CARRIZOZO................. 090/058 088/053 085 44111 RUIDOSO................... 083/051 084/046 080 44333 RATON..................... 077/046 065/042 068 44433 LAS VEGAS................. 079/046 070/042 072 44433 ROY....................... 080/046 069/042 072 44433 CLAYTON................... 079/055 067/045 068 44443 SANTA ROSA................ 087/054 078/050 081 44333 TUCUMCARI................. 087/056 076/052 081 44343 FORT SUMNER............... 088/059 079/055 082 44333 CLOVIS.................... 085/058 079/054 080 44433 PORTALES.................. 089/059 082/055 083 44433 ROSWELL................... 093/061 086/057 085 44333 .ABQ...NONE.
Hazardous weather outlook, Jun 4, 6:00 AM MDT, 7 hours 29 minutes before
NMZ001>021-026-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ACCOMPANY A FEW STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN CHAVES...COLFAX...CURRY...DE BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN MIGUEL...AND UNION COUNTIES.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
7.5 hours before the tornado, 270 km from the path. June 4, 2003.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -108 J/kg
- Surface CAPE
- 98 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Amarillo Airport, TX (KAMA), 00:00Z
4.5 hours after it, 270 km from the path. June 5, 2003.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 916 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.2
- 0-3 km lapse rate
- 6.2 K/km
The radar
The Pueblo radar (KPUX), 201 km away, was scanning. The volume nearest the touchdown began at 19:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of June 4, 2003
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 10:53 AM MDT | F0 | Sherman, KS | 0.1 | 20 | |||
| June 4 | 11:11 AM MDT | F0 | Sherman, KS | 0.1 | 20 | |||
| June 4 | 11:40 AM MDT | F0 | Kit Carson, CO | 0.1 | 20 | |||
| June 4 | 3:15 PM CDT | F0 | Ellis, KS | 0.0 | 20 | |||
| June 4 | 5:40 PM CDT | F0 | Hodgeman, KS | 0.0 | 20 | |||
| June 4 | 6:10 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 6:25 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 6:45 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 7:59 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 8:20 PM MDT | F0 | Roosevelt, NM | 0.1 | 30 | $20,000 | ||
| June 4 | 11:00 PM CDT | F0 | Cochran, TX | 0.1 | 30 | |||
| June 4 | 11:55 PM CDT | F0 | Yoakum, TX | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.